87 yo M with weakness and confusion

Original case by Brandon Fainstad, MD. 
Edits, updates and graphic by Yilin Zhang, MD.


OBJECTIVES:


CASE:

A 87 year old man brought in by his wife with progressive diffuse weakness and confusion over the past 3 mos.  He was previously conversational, ambulatory and self sufficient but is now unable to perform ADLs or get out of bed.  He has had limited PO intake due to lack of appetite. On review of systems, he denies fevers/chills, nausea/vomiting, diarrhea, cough, SOB, chest pain or skin changes.  He has a history of prostate cancer in remission, HLD and HTN, which has recently been very poorly controlled despite the addition of multiple anti-HTN medications by his PCP.  He currently takes HCTZ, amlodipine, metoprolol, tamsulosin and atorvastatin. He lives with his wife and denies any tobacco, EtOH, or illicit drug use.

On exam, he is afebrile, heart rate of 80, blood pressure 195/110 and sating 95% on room air. He appears frail and cachectic. Lungs are clear, heart rhythm is regular with good distal pulses, JVP is not elevated and there is no dependent edema. Abdomen is soft without palpable masses or hepatosplenomegaly. He is oriented to himself and his wife but unsure of which hospital or year. Moving all extremities spontaneously with 4/5 strength throughout, no focal deficits.

Labs:
  • Na 149, K 1.2, Cl 102, CO2 37, BUN 8, Cr 0.4, Glu 90, Ca 8.2
  • WBC 8k, Hct 34%, Plt 200k
  • AST 20, ALT 20, tbili 1, Alb 3, TP 6, Alk phos 40
  • UA: hyaline casts

EKG

What additional labs do you want to better evaluate his metabolic alkalosis and/or hypokalmia? 

How would you categorize this patient’s metabolic alkalosis and what is the most likely differential?  


DIAGNOSIS AND OUTCOME:

TAKE HOME POINTS:


REFERENCES:

  1. Omar, HR et al. Licorice abuse: time to send a warning message. Therapeutic Advances in Endocrinology and Metabolism. 2012. 3(4):125-138.

Leave a Reply

Your email address will not be published. Required fields are marked *